Michigan, 2019

Hail in Michigan, June 1, 2019

June 1, 2019 · NWS IWX · 5 events in 2 counties and zones

Thunderstorms initiated along both a lake breeze as well as earlier outflow boundaries from nearby storms. Storms rapidly became severe produce hail as they moved into northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms initiated along both a lake breeze as well as earlier outflow boundaries from nearby storms. Storms rapidly became severe produce hail as they moved into northern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 1:59 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 1, 1:59 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
259 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 126 PM EDT Sat Jun 1 2019

Atmosphere becoming very unstable but still capped. Area of storms
have moved by to our north where less capping and better forcing
exists. Cannot rule out an isolated tsra through the afternoon
near terminals but chances too low for inclusion. Better chances
arrive this evening ahead of cold front and stronger forcing
aloft. Expect better coverage with scattered tsra at that time and
made only minor adjustments to timing, mainly pushing start time
back a bit. Front passes bringing end to pcpn and northwest winds
for Sunday. Models bringing MVFR cigs into KFWA so added a group
for this overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 2:09 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
309 PM EDT Sat Jun 1 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
309 PM EDT Sat Jun 1 2019 /209 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-021915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 1, 2:29 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
329 PM EDT Sat Jun 1 2019

MIZ079-012015-
St. Joseph-
329 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH
COUNTY...

At 328 PM EDT, a strong thunderstorm was located over White Pigeon,
or 9 miles west of Sturgis, moving east at 25 mph.

Wind gusts to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Sturgis, White Pigeon, Fawn River and Klinger Lake.

Seek shelter until this storm passes.

&&

LAT...LON 4176 8565 4182 8565 4186 8535 4176 8534
TIME...MOT...LOC 1928Z 269DEG 16KT 4179 8561

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jun 1, 2:32 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             4 WSW EDWARDSBURG       41.78N 86.15W
06/01/2019  M0.70 INCH       CASS               MI   PUBLIC

&&

CR
Local storm report, Jun 1, 2:39 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             MALINTA                 41.32N 84.04W
06/01/2019  M0.25 INCH       HENRY              OH   BROADCAST MEDIA

&&

CR
Special weather statement, Jun 1, 2:39 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
239 PM CDT Sat Jun 1 2019

INZ003-012030-
La Porte-
239 PM CDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE COUNTY...

At 238 PM CDT, a strong thunderstorm was located near La Porte,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Porte, Byron, Pinola, Fish Lake, Rolling Prarie and Stillwell.

This includes Interstate 80 in Indiana between mile markers 42 and
46.

Seek shelter until these storms pass.

&&

LAT...LON 4155 8684 4163 8685 4169 8658 4154 8653
TIME...MOT...LOC 1938Z 269DEG 16KT 4158 8679

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Jun 1, 2:45 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
345 PM EDT Sat Jun 1 2019

OHZ005-012030-
Henry-
345 PM EDT Sat Jun 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HENRY
COUNTY...

At 345 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Weston to near Holgate. Movement was
east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Deshler, Mcclure, Hamler and Gallup.

Seek shelter until these storms pass.

&&

LAT...LON 4117 8398 4118 8417 4144 8388 4117 8388
TIME...MOT...LOC 1945Z 281DEG 22KT 4140 8380 4119 8407

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jun 1, 2:56 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 W LA PORTE            41.61N 86.75W
06/01/2019  E0.70 INCH       LA PORTE           IN   PUBLIC

            HAIL SIZE 0.5 INCH TO 0.7 INCH.

&&

CR

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, St. Joseph

When
June 1, 2:56 PM EST to 2:57 PM EST
Where
St. Joseph County, Sturgis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -85.420

Hail, Hillsdale

When
June 1, 6:55 PM EST to 6:56 PM EST
Where
Hillsdale County, 3.61 mi SSW of Ransom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -84.550

Hail, Hillsdale

When
June 1, 7:19 PM EST to 7:20 PM EST
Where
Hillsdale County, 0.69 mi N of Moscow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -84.500

Hail, St. Joseph

When
June 1, 7:22 PM EST to 7:23 PM EST
Where
St. Joseph County, 0.69 mi N of Mendon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.010, -85.450

Hail, St. Joseph

When
June 1, 7:43 PM EST to 7:44 PM EST
Where
St. Joseph County, Sturgis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.800, -85.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838586, 838587, 838588, 838589, 838590.